Texas, 2010

Hail in Texas, May 31, 2010

May 31, 2010 · NWS AMA · 8 events in 4 counties and zones

Severe thunderstorms developed across the central sections of the Texas Panhandle during the early evening hours. however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the central sections of the Texas Panhandle during the early evening hours. These storms produced large hail...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 5:45 PM CST, 30 minutes earlier.

Area forecast discussion, May 31, 5:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON MAY 31 2010

.UPDATE...
GRIDS UPDATED TO ISSUE SEVERE THUNDERSTORM WATCH ACROSS THE REMAINDER
OF THE PANHANDLES UNTIL 06Z.

&&

.AVIATION...
CONVECTIVE TRENDS IN THE FIRST FEW HOURS OF THE TAF CYCLE WILL BE THE
MAIN CONCERN. COMPLEX OF THUNDERSTORMS APPROACHING THE AMARILLO AREA MAY
NOT DIRECTLY IMPACT THE TERMINAL AND HAVE OPTED TO INCLUDE VCTS
REMARKS TO ACCOUNT FOR CONVECTION...WITH CB REMARKS AT GUY/DHT. MVFR
CIGS AND VSBYS MAY BE POSSIBLE IN AND AROUND THUNDERSTORMS. WILL
AMEND AS NECESSARY. OTHERWISE...WIND SPEEDS TO INCREASE AROUND
14Z/15Z ON TUESDAY WITH GUSTS APPROACHING 30 KNOT DURING THE
AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON MAY 31 2010/

DISCUSSION...
AIRMASS BECOMING MORE UNSTABLE AT THIS TIME...WITH TSTMS NOTED JUST
N AND W OF FCST AREA.  WILL CALL FOR SCT SVR TSTMS THIS EVE OVER NRN
ZONES AND ISOLD SVR TSTMS SWRN ZONES.  ALSO HAVE FCST HEAVY RAIN
POSSIBLE OVER NRN ZONES...WHERE HIGHER H7 DWPTS RESIDE IN REGION
MOST LIKELY TO BE IMPACTED BY MCS DEVELOPMENT.  AIRMASS REMAINS
UNSTABLE ON TUE...WITH SLGT CHC TSTMS CONTINUING.  WEAK FRONTAL
BNDRY MOVES INTO PNHDLS ON WED...WITH CHANCES FOR TSTMS CONTINUING
WED AND WED EVE.  NO POPS IN LATER PERIODS AS RISING H5 HEIGHTS
PREVAIL.  03

COCKRELL

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT ACROSS
WESTERN SECTIONS TUESDAY THROUGH SATURDAY...BUT EXCESSIVE WINDS ARE
NOT EXPECTED.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/10
Hazardous weather outlook, May 31, 5:45 PM CST, 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON MAY 31 2010

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
645 PM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN THIRD OF THE
OKLAHOMA AND TEXAS PANHANDLES UNTIL 10 PM CDT. A SEVERE THUNDERSTORM
WATCH IS ALSO IN EFFECT FOR THE REMAINDER OF THE OKLAHOMA AND
TEXAS PANHANDLES UNTIL 1 AM CDT. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...HEAVY RAINS MAY
OCCUR OVER THE OKLAHOMA PANHANDLE AND NORTHERN SECTIONS OF THE TEXAS
PANHANDLE...WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME STORMS CAN
BE STRONG...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
PANHANDLES SHOULD CONTINUE TO MONITOR THE FORECAST AND BE READY FOR
POSSIBLE SPOTTER ACTIVATION THROUGH TONIGHT.

CLK

In the hours before

Special weather statement, May 31, 3:52 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
452 PM CDT MON MAY 31 2010

TXZ016-017-312215-
RANDALL TX-DEAF SMITH TX-
452 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR DEAF SMITH AND
RANDALL COUNTIES.

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 18 MILES WEST OF HEREFORD...MOVING EAST AT 25
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK
Special weather statement, May 31, 4:49 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT MON MAY 31 2010

TXZ016-017-312315-
RANDALL TX-DEAF SMITH TX-
549 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR DEAF SMITH AND
RANDALL COUNTIES.

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DAWN...MOVING EAST AT 25
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

CLK
Special weather statement, May 31, 5:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT MON MAY 31 2010

TXZ007-008-011>013-016-017-010045-
HUTCHINSON TX-MOORE TX-OLDHAM TX-POTTER TX-CARSON TX-RANDALL TX-
DEAF SMITH TX-
640 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR DEAF SMITH...
RANDALL...CARSON...POTTER...OLDHAM...MOORE AND HUTCHINSON COUNTIES.

AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A LINE OF STRONG THUNDERSTORMS FROM VALLEY DE ORO TO BUFFALO LAKE...
MOVING EAST AT 20 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND STRONG WINDS.

CLK

The radar

The Amarillo radar (KAMA), 74 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Moore

When
May 31, 6:15 PM CST to 6:16 PM CST
Where
Moore County, 0.69 mi N of Dumas
Measured
0.88 in hail
Reported by
Public
Coordinates
35.860, -101.970

Hail, Moore

When
May 31, 6:21 PM CST to 6:22 PM CST
Where
Moore County, 0.69 mi N of Dumas
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.860, -101.970

Hail, Moore

When
May 31, 6:22 PM CST to 6:23 PM CST
Where
Moore County, 0.69 mi N of Dumas
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.860, -101.970

Hail, Moore

When
May 31, 6:36 PM CST to 6:37 PM CST
Where
Moore County, 2.07 mi N of Dumas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.880, -101.970

Hail, Armstrong

When
May 31, 6:47 PM CST to 6:49 PM CST
Where
Armstrong County, 0.89 mi SE of Claude
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.110, -101.360

Hail, Sherman

When
May 31, 6:55 PM CST to 6:57 PM CST
Where
Sherman County, 12.42 mi ESE of Lautz
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
36.160, -101.820

Hail, Hansford

When
May 31, 7:10 PM CST to 7:20 PM CST
Where
Hansford County, 5.25 mi WNW of Morse
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.110, -101.560

Hail, Sherman

When
May 31, 7:25 PM CST to 7:27 PM CST
Where
Sherman County, 8.58 mi SSE of Texhoma
Measured
2.5 in hail
Reported by
Public
Coordinates
36.380, -101.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233250, 233251, 233253, 233254, 233252, 233257, 233255, 233256.